Iowa, 2005

Blizzard in Iowa, January 22, 2005

January 22, 2005 · NWS DVN · 7 events in 7 counties and zones

A fast moving winter storm moved east from the Northern Plains and into the Ohio Valley bringing some snow to the area. The heaviest snow of 6 inches or more fell in Northwest Illinois with lesser amounts across Eastern Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A fast moving winter storm moved east from the Northern Plains and into the Ohio Valley bringing some snow to the area. The heaviest snow of 6 inches or more fell in Northwest Illinois with lesser amounts across Eastern Iowa. A trop fold down to 550 mb associated with the storm produced very strong winds across Eastern Iowa. Sustained winds of 26 to 35 knots (30 to 40 mph) with gusts to over 44 knots (50 mph) were common which created blizzard conditions in the pre dawn hours and during the morning commute across much of Northeast and East Central Iowa. A peak wind gust of 56 knots (64 mph) was recorded at Vinton in Benton County. Law enforcement and broadcast media reported whiteout conditions on highway 13 in Linn and Delaware counties and U.S. 30 west of Cedar Rapids. Several county sheriff offices issued emergency alerts to media outlets indicating that travel was not recommended in their county. In Jones County Iowa, several highway crews radioed in reports of zero visibility and being stopped because they had no idea where they were located. Numerous accidents occurred including a 20 car pile up at mile marker 280 on westbound Interstate 80 at 0814 CST. While traffic was stopped and being rerouted onto U.S. 6, an indirect fatality occurred at 1040 CST at mile marker 286 on westbound Interstate 80 when a 19 year old man ran into a semi in whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 21, 3:40 PM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Jan 21, 3:40 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CST FRI JAN 21 2005

.SYNOPSIS...
LLVL BAROCLINIC ZONE WAS PUSHED WELL TO THE SOUTH THIS MORNING BUT IS
RETURNING NORTHWARD IN BROAD S/SE FLOW. SATELLITE SHOWS BAROCLINIC
LEAF MOVING THROUGH IA ASSOCIATED WITH FAST MOVING MID LEVEL
SHORTWAVE. WATER VAPOR IMAGERY SHOWS SECOND STRONG DISTURBANCE DIVING
SOUTH THROUGH CANADA APPROACHING ND AND MN. COUPLED H3 JET AND
SHORTWAVE FUELING EXPANSIVE AREA OF SNOW NOW ALONG AND NORTH OF
HIGHWAY 30 WHERE SATURATION OCCURING MORE QUICKLY DEEPER IN THE COLD
AIR.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...
MAIN CONCERN IS WITH WINTER STORM WHICH WILL TRAVERSE THE MIDDLE
MISSISSIPPI VALLEY OVER THE NEXT 12 HRS. SFC LOW IN
EASTERN SD CLOSE TO ETA AND UKMET POSITIONING. WIDESPREAD SFC PRES
FALLS FROM EASTERN MN THROUGH SOUTHERN IA...SUPPORT LOW
TRACKING E BUT THEN SHOULD DROP SE ALONG LLVL BAROCLINIC ZONE
INTO EASTERN IA AND THROUGH IL OVERNIGHT...PASSING SOUTH OF QUAD CITIES
WHICH IS INDICATED BY LATEST RUC AND ALSO 12Z GFS SFC WIND FIELD.
HEAVIEST SWATH OF SNOW WILL OCCUR ALONG AND ESPECIALLY JUST TO THE
LEFT OF THIS TRACK...THUS THE NORTH/EAST 1/3RD TO SEE HIGHEST ACCUMS AND
SO CURRENT HEADLINES LOOK GOOD. SNOW AMOUNTS TAPER OFF TO THE
SOUTH WITH NOT MUCH SNOW ACCUM SOUTH OF THE LOW TRACK... THUS LOOK
FOR LITTLE ACCUM SOUTH OF HIGHWAY 34. SOUNDINGS SHOW POTENTIAL FOR BRIEF
PERIOD OF SLEET QUAD CITIES WITH SLEET/ZR/SNOW POSSIBLE IN THE
SOUTH. SNOW AMOUNTS A BIT TRICKY. BEEN FOLLOWING RADAR/OBS ALL DAY UP
NORTH ACROSS MN...REPORTS OF 3 INCHES NORTH OF RED WING FALLS.
SYSTEM IS MOVING FAST...WITH LIFT MAINLY FOCUSED IN A 6-9 HR PERIOD
FROM 23Z-07Z. VSBYS SUPPORT RATES OF 1/2 INCH OR A BIT MORE
PER HOUR FOR SEVERAL HOURS...WHICH SUPPORTS 4-7 INCHES. QPF OF .25 TO
.40 AND RATIOS OF 12-15/1 ALSO SUPPORT AROUND 6 INCHES DBQ...
3-4 CID AND DVN/MLI...1-2 BRL. SNOW WILL TAPER OFF QUICKLY IN THE
07Z-10Z TIMEFRAME. BUT...NEXT SHORTWAVE IN CANADA WILL APPROACH
AFTER 12Z...SO EXPECT FLURRIES WITH CHC OF SNOW...LITTLE/NO ADDITIONAL
ACCUMS. MSLP GRADIENT TO TIGHTEN QUICKLY IN THE MORNING.
ETA STILL SHOWING TROP FOLD DIVING THROUGH CENTRAL IA TOWARD KIRKSVILLE
MO IN THE AFTN. THIS ALONG WITH TRACK OF VORT MAX SUGGESTS
HIGHEST WINDS TO PRIMARILY BE JUST TO OUR WEST. NONETHELESS...EXPECT
STRONG N/NW WINDS OF 20-30 WITH GUSTS TO 40 MPH. MID CREW CAN
TAKE CLOSER LOOK AT WIND ADVISORY FOR SOUTHERN COUNTIES WHERE NO WINTER
HEADLINE EXISTS. DESPITE LITTLE IN THE WAY OF ADDITIONAL ACCUMS...
FEEL WARNING/ADVISORY JUSTIFIED THROUGH THE DAY WITH STRONG WINDS PRODUCING
WIDESPREAD BLOWING/DRIFTING AND POOR VISIBILITIES. COULD BE
NEAR BLIZZARD ESP IN THE NORTH.  ..05..

&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
NOT A LOT OF PRECIPITATION EVENTS THIS FORECAST PERIOD.  MAIN
CHALLENGE WILL BE TEMPERATURES.  HAVE GONE BELOW GUIDANCE SATURDAY
NIGHT AND SUNDAY.  SURFACE RIDGE BUILDS QUICKLY INTO THE REGION BY
12Z SUN SO WITH FRESH SNOW COVER AND ARCTIC AIRMASS WILL GO BELOW
ZERO ACROSS THE WESTERN HALF OF FORECAST AREA.  STRONG WARM AIR
ADVECTION ALOFT BEGINS ON SUNDAY THROUGH SUNDAY NIGHT.  WILL TAKE A
LONG TIME TO REACH THE SURFACE.  TEMPS SHOULD RISE SUNDAY NIGHT AS
SURFACE TROF FINALLY CROSSES THE REGION.  WARM AIR ALOFT SHOULD THEN
MIX DOWN TO SURFACE THROUGH MONDAY...BUT SNOW COVER SHOULD MODIFY
TEMPERATURE READINGS.

ALL MODELS CONTINUE WITH TRANSITION TO ZONAL FLOW THIS WEEK WHICH
SHOULD YIELD ABOVE AVERAGE TEMPS TUESDAY AND WEDNESDAY. SHORTWAVE
PUSHES COLD FRONT ACROSS OUR REGION LATE WEDNESDAY.  SLIGHT COOL
DOWN ON THURSDAY AS WEAK UPPER TROF MOVES THROUGH GREAT LAKES.  ON
FRIDAY ECMWF AND GFS SHOW SPLIT FLOW OVER THE US.  THIS USUALLY
KEEPS OUR REGION DRY...BUT IN THIS CASE THINK NORTHERN STREAM ENERGY
MAY DIG FAR ENOUGH SOUTH TO PRODUCE SOME LIGHT PRECIPITATION ACROSS
OUR WESTERN FORECAST AREA.  SLIGHT CHC POP FOR SNOW HAS BEEN ADDED
...BELLES...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING TONIGHT THROUGH SATURDAY NORTHEAST
     OF LINE FROM INDEPENDENCE THROUGH CLINTON.
     WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY BETWEEN AN
     INDEPENDENCE CLINTON LINE AND A WILLIAMSBURG MUSCATINE LINE.
IL...WINTER STORM WARNING TONIGHT THROUGH SATURDAY NORTHEAST
     OF A FULTON PRINCETON LINE.
     WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH SATURDAY BETWEEN
     A FULTON PRINCETON LINE AND A MUSCATINE ALEXIS LINE.
MO...NONE.

&&

05/BELLES
Hazardous weather outlook, Jan 21, 5:09 AM CST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST FRI JAN 21 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
509 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL MOVE THROUGH AREA THIS AFTERNOON
THROUGH TONIGHT.  SNOWFALL RANGING FROM A COUPLE OF INCHES TO AROUND
8 INCHES WILL BE POSSIBLE NORTHEAST OF A LINE FROM WILLIAMSBURG...
THROUGH MUSCATINE TO ALEDO.  THE HEAVIEST SNOWFALL IS EXPECTED
NORTHEAST OF AN INDEPENDENCE...CLINTON...PRINCETON ILLINOIS LINE.
NORTHWEST WINDS INCREASING TO 20 TO 30 MPH...WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING SNOW LATE TONIGHT OVER EAST CENTRAL IOWA.

AREAS SOUTH OF A WILLIAMSBURG...MUSCATINE...ALEDO LINE WILL HAVE A
LIGHT MIX OF SNOW...SLEET AND FREEZING RAIN FROM THE THIS AFTERNOON
THROUGH THIS EVENING.  THE WINTERY MIX WILL CHANGE TO LIGHT SNOW LATE
TONIGHT.  SNOWFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOWFALL WILL TAPER OFF BY EARLY SATURDAY AFTERNOON WITH MINOR
ADDITIONAL ACCUMULATIONS EXPECTED.  HOWEVER...NORTHWEST WINDS GUSTING
OVER 40 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW...
ESPECIALLY NORTH OF HIGHWAY 34.  LOCATIONS ALONG AND NORTH OF AN
INDEPENDENCE...CLINTON...PRINCETON IL LINE...WHERE THE HEAVIEST
SNOWFALL IS EXPECTED...COULD SEE NEAR BLIZZARD CONDITIONS LATE
SATURDAY MORNING AND SATURDAY AFTERNOON.

THE STRONG WINDS WILL COMBINE WITH TEMPERATURES FALLING THROUGH
THE TEENS...TO CREATE WIND CHILLS IN THE ZERO TO 10 BELOW ZERO
RANGE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AND TRAVEL CONDITIONS WILL BE GREATLY
APPRECIATED.

DLF

In the hours before

Local storm report, Jan 22, 12:29 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             FREEPORT                42.29N 89.63W
01/21/2005  5.0 INCH         STEPHENSON         IL   TRAINED SPOTTER

            NEAR ZERO VISIBILITY IN THE COUNTY, 1 MILE VISIBILITY IN
            TOWN

1200 AM     SNOW             DUBUQUE                 42.50N 90.69W
01/22/2005  3.0 INCH         DUBUQUE            IA   OFFICIAL NWS OBS

1200 AM     SNOW             STANLEY                 42.64N 91.81W
01/22/2005  2.5 INCH         BUCHANAN           IA   TRAINED SPOTTER

1200 AM     SNOW             MOLINE                  41.49N 90.49W
01/22/2005  0.1 INCH         ROCK ISLAND        IL   OFFICIAL NWS OBS

            FREEZING RAIN OCCURRING AT TIME OF OB

&&

WOLF
Local storm report, Jan 22, 1:42 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CST SAT JAN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     SNOW             WARREN                  42.49N 89.99W
01/22/2005  5.0 INCH         JO DAVIESS         IL   TRAINED SPOTTER

&&

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Linn

When
January 22, 2:19 AM CST to 10:30 AM CST
Where
Linn forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Blizzard, Jones

When
January 22, 4:00 AM CST to 9:00 AM CST
Where
Jones forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Blizzard, Cedar

When
January 22, 4:00 AM CST to 9:00 AM CST
Where
Cedar forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Blizzard, Delaware

When
January 22, 4:00 AM CST to 9:00 AM CST
Where
Delaware forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Blizzard, Scott

When
January 22, 4:37 AM CST to 7:52 AM CST
Where
Scott forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Whiteout conditions/icy roads

Blizzard, Benton

When
January 22, 4:45 AM CST to 8:00 AM CST
Where
Benton forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Whiteout conditions

Blizzard, Buchanan

When
January 22, 6:00 AM CST to 10:45 AM CST
Where
Buchanan forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438466, 5438467, 5438468, 5438469, 5438464, 5438463, 5438465.